Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 37, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 21, 2014, 10:23 PM EDT for 8 counties in Kentucky. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2014, 10:23 PM EDT (02:23 UTC)
- Expired
- May 21, 2014, 11:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Breathitt County, KY, Clay County, KY, Harlan County, KY, Knott County, KY, Leslie County, KY, Letcher County, KY, Perry County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 10:30 PM EDT | TSTM WND DMG | 5 Wsw Hyden, KY | A TREE AND POWERLINES WERE BLOWN DOWN ON A HOME ON CHARITY LANE |
| May 21, 10:40 PM EDT | TSTM WND DMG | Wendover, KY | TREES AND LIMBS WERE REPORTED TO HAVE BEEN DOWN AND LED TO DOWNED POWERLINES AND POWER OUTAGES IN THE WENDOVER AREA AND OTHER LOCATIONS IN LESLIE COUNTY. |
| May 21, 10:45 PM EDT | TSTM WND DMG | Hazard, KY | ONE TREE WAS REPORTED TO HAVE BEEN BLOWN DOWN ON A HOUSE NEAR THE OLD HAZARD HIGH SCHOOL. |
| May 21, 11:15 PM EDT | TSTM WND DMG | Whitesburg, KY | GUTTERS AND DOWNSPOUTS BLOWN OFF OF HOUSE. TIME ESTIMATED OFF OF KY MESONET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 6:28 PM EDT | Severe Thunderstorm Watch | SPC | 13 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
247
WUUS53 KJKL 220223
SVRJKL
KYC025-051-095-119-131-133-193-195-220330-
/O.NEW.KJKL.SV.W.0037.140522T0223Z-140522T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1023 PM EDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
EAST CENTRAL CLAY COUNTY IN SOUTHEAST KENTUCKY...
NORTHEASTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...
SOUTHERN KNOTT COUNTY IN SOUTHEAST KENTUCKY...
LESLIE COUNTY IN SOUTHEAST KENTUCKY...
LETCHER COUNTY IN SOUTHEAST KENTUCKY...
PERRY COUNTY IN SOUTHEAST KENTUCKY...
SOUTHWESTERN PIKE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 1130 PM EDT
* AT 1019 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ROOSEVELT TO SHOAL TO PEABODY...AND MOVING SOUTHEAST
AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HYDEN...HAZARD...HINDMAN...WHITESBURG...LAMONT...TOULOUSE...
CREEKVILLE...NED...HOSEA...ROWDY...DICE...AVAWAM...WOOTON...
WENDOVER...ESSIE...STINNETT...HOSKINSTON...FREW...ARY AND SMILAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3718 8368 3727 8357 3726 8353 3729 8354
3746 8343 3737 8275 3731 8275 3729 8273
3731 8267 3735 8265 3731 8230 3726 8236
3722 8250 3712 8270 3704 8272 3697 8286
3690 8287 3684 8301 3685 8307 3674 8314
TIME...MOT...LOC 0223Z 303DEG 41KT 3739 8332 3723 8339
3712 8354
HAIL...0.75IN
WIND...60MPH
$$
PELTON4 follow-up statements
621
WWUS53 KJKL 220238
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1038 PM EDT WED MAY 21 2014
KYC051-220248-
/O.CAN.KJKL.SV.W.0037.000000T0000Z-140522T0330Z/
CLAY KY-
1038 PM EDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLAY COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 3674 8314 3709 8354 3728 8341 3745 8335
3737 8276 3731 8275 3729 8273 3731 8267
3735 8265 3731 8230 3726 8236 3722 8249
3712 8270 3704 8272 3697 8286 3690 8287
3684 8301 3685 8307
TIME...MOT...LOC 0238Z 303DEG 41KT 3728 8315 3712 8322
3702 8337
$$
KYC025-095-119-131-133-193-195-220330-
/O.CON.KJKL.SV.W.0037.000000T0000Z-140522T0330Z/
KNOTT KY-LESLIE KY-LETCHER KY-PERRY KY-PIKE KY-BREATHITT KY-HARLAN KY-
1038 PM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
HARLAN...SOUTH CENTRAL BREATHITT...SOUTHWESTERN PIKE...PERRY...
LETCHER...LESLIE AND SOUTHERN KNOTT COUNTIES UNTIL 1130 PM EDT...
AT 1033 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BULAN TO SMILAX TO ASHER...AND MOVING SOUTHEAST AT 45
MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HINDMAN...WHITESBURG...FISTY...BEARVILLE...CHAPPELL...CAUSEY...
EMMALENA...CORDIA...VIPER...BIG FORK...JEFF...RITCHIE...YEADDISS...
VEST...TINA...LEWIS CREEK...CARRIE...BIG ROCK...ELIC AND NAPIER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3674 8314 3709 8354 3728 8341 3745 8335
3737 8276 3731 8275 3729 8273 3731 8267
3735 8265 3731 8230 3726 8236 3722 8249
3712 8270 3704 8272 3697 8286 3690 8287
3684 8301 3685 8307
TIME...MOT...LOC 0238Z 303DEG 41KT 3728 8315 3712 8322
3702 8337
HAIL...0.75IN
WIND...60MPH
$$
KAS518
WWUS53 KJKL 220247
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1047 PM EDT WED MAY 21 2014
KYC025-220257-
/O.CAN.KJKL.SV.W.0037.000000T0000Z-140522T0330Z/
BREATHITT KY-
1047 PM EDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BREATHITT COUNTY
IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT THE
WARNED AREA.
LAT...LON 3674 8314 3700 8343 3743 8321 3741 8317
3742 8311 3737 8276 3731 8275 3729 8273
3731 8267 3735 8265 3731 8230 3726 8236
3722 8250 3712 8270 3704 8272 3697 8286
3690 8287 3684 8301 3685 8307
TIME...MOT...LOC 0247Z 304DEG 48KT 3734 8305 3708 8313
3691 8327
$$
KYC095-119-131-133-193-195-220330-
/O.CON.KJKL.SV.W.0037.000000T0000Z-140522T0330Z/
KNOTT KY-LESLIE KY-LETCHER KY-PERRY KY-PIKE KY-HARLAN KY-
1047 PM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
HARLAN...SOUTHWESTERN PIKE...PERRY...LETCHER...EASTERN LESLIE AND
SOUTHERN KNOTT COUNTIES UNTIL 1130 PM EDT...
AT 1042 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TALCUM TO DALEY TO BLEDSOE...AND MOVING SOUTHEAST AT
55 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HINDMAN...WHITESBURG...ARTHUR...ANCO...SLEMP...KELLIOKA...KENTENIA
STATE FOREST...WISCOAL...RHEA...DIVIDE...VICCO...DAISY...SASSAFRAS...
PUTNEY...CORNETTSVILLE...SOFT SHELL...PINE MOUNTAIN...COXTON...
BROOKSIDE AND LADEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3674 8314 3700 8343 3743 8321 3741 8317
3742 8311 3737 8276 3731 8275 3729 8273
3731 8267 3735 8265 3731 8230 3726 8236
3722 8250 3712 8270 3704 8272 3697 8286
3690 8287 3684 8301 3685 8307
TIME...MOT...LOC 0247Z 304DEG 48KT 3734 8305 3708 8313
3691 8327
HAIL...0.75IN
WIND...60MPH
$$
KAS867
WWUS53 KJKL 220312
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1112 PM EDT WED MAY 21 2014
KYC095-119-131-133-193-195-220330-
/O.CON.KJKL.SV.W.0037.000000T0000Z-140522T0330Z/
KNOTT KY-LESLIE KY-LETCHER KY-PERRY KY-PIKE KY-HARLAN KY-
1112 PM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
HARLAN...SOUTHWESTERN PIKE...EASTERN PERRY...LETCHER...EAST CENTRAL
LESLIE AND SOUTHERN KNOTT COUNTIES UNTIL 1130 PM EDT...
AT 1110 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM THORNTON TO BIG STONE GAP TO PENNINGTON GAP...AND
MOVING SOUTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
JENKINS...GASKILL...BURDINE...ADAMSON...SHELBY GAP...LOOKOUT...
ASHCAMP...ELKHORN CITY AND CEDARVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3674 8314 3687 8328 3701 8322 3711 8331
3727 8330 3730 8327 3735 8313 3737 8276
3729 8273 3731 8267 3735 8265 3731 8230
3726 8236 3722 8249 3712 8270 3704 8272
3697 8286 3690 8287 3684 8301 3685 8307
TIME...MOT...LOC 0313Z 304DEG 48KT 3713 8270 3687 8278
3670 8292
HAIL...0.75IN
WIND...60MPH
$$
KAS862
WWUS53 KJKL 220330
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1130 PM EDT WED MAY 21 2014
KYC095-119-131-133-193-195-220340-
/O.EXP.KJKL.SV.W.0037.000000T0000Z-140522T0330Z/
KNOTT KY-LESLIE KY-LETCHER KY-PERRY KY-PIKE KY-HARLAN KY-
1130 PM EDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HARLAN...SOUTHWESTERN
PIKE...EASTERN PERRY...LETCHER...EAST CENTRAL LESLIE AND SOUTHERN
KNOTT COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3674 8314 3687 8328 3701 8322 3711 8331
3727 8330 3730 8327 3735 8313 3737 8276
3729 8273 3731 8267 3735 8265 3731 8230
3726 8236 3722 8249 3712 8270 3704 8272
3697 8286 3690 8287 3684 8301 3685 8307
TIME...MOT...LOC 0312Z 304DEG 48KT 3712 8272 3686 8281
3669 8295
$$
KASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:10 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 21, 8:10 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 810 PM EDT WED MAY 21 2014 .UPDATE... ISSUED AT 750 PM EDT WED MAY 21 2014 DID A QUICK UPDATE TO FINE TUNE THE POP AND WX GRIDS FOCUSING A BIT MORE ON THE WESTERN PORTION OF THE CWA ARRIVING SHORTLY AFTER 9 PM AND RUNNING SOUTH BY 11 PM. ALSO TRIED TO CAPTURE SOME OF THE LATE NIGHT COLD POOL IN THE T AND TD GRIDS USING THE NEWEST CONSSHORT DATA. ALSO ADDED A STORM TOTAL QPF GRID AND SHIPPED THAT OUT TO THE WEB. THESE UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. UPDATE ISSUED AT 655 PM EDT WED MAY 21 2014 NOW THAT WE ARE UNDER A SEVERE THUNDERSTORM WATCH BOX UNTIL 2 AM EDT HAVE UPDATED ALL THE GRIDS THROUGH THE NIGHT TO REFLECT THE SEVERE THREATS AND TIME THE STORM CLUSTERS AS FORECASTED BY THE HRRR. DID TEMPER THE PROGNOSIS FROM THAT MODEL WITH THE EXISTING GRIDS AND ALSO THE 18Z NAM12. IT DOES LOOK LIKE COLD POOLS ARE DEVELOPING WITH THE CURRENT CLUSTERS TO THE NORTH AND THIS SHOULD HELP DRIVE STRONG TO SEVERE STORMS SOUTH INTO OUR CWA QUICKER. HAVE TIMED THE STORMS INTO THE JACKSON AREA AROUND 9 PM WITH THEM ARRIVING AN HOUR OR SO ON EITHER SIDE OF THAT TIME NORTHWEST AND SOUTHEAST OF THE OFFICE. KEPT IN THE HEAVY RAIN POTENTIAL AND THE HRRR IS NOW SHOWING BETTER TRAINING POTENTIAL FOR OUR WESTERN COUNTIES THROUGH THE NIGHT. LARGE HAIL AND GUSTY WINDS ARE STILL THE MAIN THREATS...THOUGH. DO EXPECT THE SEVERE MODE TO TRANSITION TO A MAINLY DAMAGING WINDS ONE OVER THE NEXT FEW HOURS. THESE GRID UPDATES AND THE NEW WCN/ZFP/HWO HAVE BEEN ISSUED. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 350 PM EDT WED MAY 21 2014 18Z SFC ANALYSIS SHOWS LOW PRESSURE OVER THE GREAT LAKES WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH THE NORTHWEST OHIO VALLEY AND INTO THE MIDDLE OF MISSOURI. SOUTHEAST OF THIS...PLENTY OF FUEL IS BUILDING FOR CONVECTION IN THE FORM OF DEWPOINTS IN THE LOW TO MID 60S AND TEMPERATURES PUSHING 80 DEGREES. THIS HAS HELPED TO PRIME EAST KENTUCKY FOR CONVECTION LATER IN THE EVENING AND THROUGH THE NIGHT. A FEW ROGUE SHOWERS ARE POPPING UP AND DRIFTING EAST THROUGH THE AREA THIS AFTERNOON...BUT THE MAIN SHOW LATER THIS EVENING WILL BE ASSOCIATED WITH THE ONGOING STORMS IN OHIO AND INDIANA EITHER DIRECTLY OR AS A RE-SPAWNED CLUSTER ON AN OUTFLOW BOUNDARY. ON SATELLITE...THE HIGHER DEBRIS CLOUDS ARE STARTING TO CLEAR FROM THE EARLIER CONVECTION TO THE NORTH. THIS SHOULD HELP GIVE A FINAL PUSH TO THE INSTABILITY OVER THE NEXT SEVERAL HOURS...THOUGH LOWER CLOUDS WILL REMAIN DUE TO THIS HUMID ENVIRONMENT. MEANWHILE...WINDS ARE FROM THE SOUTHWEST TO WEST AT 10 TO 20 MPH WITH SOME GUSTS TO 25 MPH. THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH RIDGING RETREATING TO THE SOUTH TONIGHT IN THE FACE OF A DECENTLY STRONG SHORTWAVE MOVING THROUGH FAST NORTHWEST FLOW...CROSSING NORTHERN KENTUCKY. THIS FLOW PATTERN REMAINS IN PLACE INTO THE DAY THURSDAY WITH JUST A SLIGHT SHIFT TO THE SOUTHWEST WITH THE MID LEVEL ENERGY TRACK. HEIGHT FALLS WILL ACCOMPANY THIS ADJUSTMENT THROUGH EAST KENTUCKY INTO FRIDAY MORNING IN CONJUNCTION WITH A SHARPER TROUGH SWEEPING SOUTHEAST THROUGH THE EASTERN GREAT LAKES. WITH THIS AGREEMENT HAVE MAINLY FOLLOWED THE GENERAL DETAILS FROM THE CURRENT AND PAST FEW RUNS OF THE HRRR ALONG WITH SOME NAM12 INFLUENCE. SENSIBLE WEATHER WILL FEATURE A LIKELY STORMY NIGHT ACROSS THE AREA. THE HEIGHT FALLS...ENERGY PERTURBANCES AT MID LEVELS...AND A SPEED MAX AT 500MB KEEPS THE STAGE SET FOR CONVECTIVE REDEVELOPMENT THROUGH THE NIGHT INTO THURSDAY. INCREASING PWS...TOWARD 1.5 INCHES...THROUGH THE AREA WILL CONTRIBUTE TO A POTENTIAL FOR HEAVY TO EXCESSIVE AMOUNTS OF RAIN TONIGHT....ESPECIALLY IF SOLID COLD POOLS DEVELOP ALONG WITH TRAINING OF CELLS. HOWEVER...CONFIDENCE IN ANY EXACT SCENARIO REMAINS LOW GIVEN THE DEVELOPING CONVECTION PATTERN AND THE CHALLENGE OF PREDICTING SUBSEQUENT INITIATION OFF OF THE SOUTHWARD MOVING OUTFLOW BOUNDARIES. A LACK OF A CAP AND LIS TO -6/CAPES TO 2000 J/KG WILL ALSO MEAN A GOOD POTENTIAL FOR SEVERE WEATHER WITH ANY ORGANIZED STORMS THIS EVENING AND INTO THE OVERNIGHT...SHOULD PRIOR CONVECTION NOT STABILIZE THE ENVIRONMENT. HAVE HIT THIS POTENTIAL HARD IN THE GRIDS...ZONES...AND HWO. AFTER A MILD NIGHT...A BOUNDARY SHOULD BE LAYING FROM NORTHWEST TO SOUTHEAST ACROSS EAST KENTUCKY WITH STILL A POTENTIAL FOR STRONG STORMS ACROSS SOUTHWESTERN PARTS OF THE AREA. HAVE CONTINUED THIS THREAT INTO THE AFTERNOON. THE BOUNDARY SHOULD WEAKEN AND DRIFT FURTHER SOUTHEAST INTO THE NIGHT WITH LESS OF A RISK FOR CONVECTION. COOLER TEMPS WILL BE FOUND THURSDAY NIGHT OVER OUR NORTHEAST WITH MILDER AND MUGGIER CONDITIONS SOUTHWEST. USED THE BCCONSSHORT GRIDS AS A STARTING POINT FOR TEMPERATURES... DEWPOINTS...AND WINDS THROUGH THE FIRST 24 HOURS AND THEN TACKED ON THE BCCONSALL. MOST ADJUSTMENTS WHERE MADE FOR TERRAIN DIFFERENCES TONIGHT AND THURSDAY NIGHT. AS FOR POPS...ENDED UP ON THE HIGH SIDE OF ALL GUIDANCE...BUT CLOSEST TO THE HIGHER MET NUMBERS TONIGHT AND THURSDAY. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 300 PM EDT WED MAY 21 2014 EXTENDED MODELS ARE IN REASONABLE AGREEMENT THROUGH THE PERIOD...BUT AS USUAL THERE IS BETTER AGREEMENT WITH LARGE SCALE FEATURES THAN WITH DETAILS. WE START WITH AN UPPER LEVEL DISTURBANCE THAT DROPS SOUTHEAST THROUGH THE REGION FRIDAY...EFFECTIVELY JUMP STARING A TEMPORARILY STALLED OUT SFC COLD FRONTAL BOUNDARY AND SWEEPING IT OUT OF OUR AREA. THEREAFTER UPPER LEVEL RIDGING AND SFC HIGH PRESSURE WILL BUILD OVER OUR AREA AND PROVIDE US WITH VERY PLEASANT WEATHER FOR THE UPCOMING WEEKEND. MODELS DIFFER MORE WITH RETURN FLOW REGIME EARLY NEXT WEEK. WARM FRONTAL ZONE WILL MOVE BACK TO THE NORTH ACROSS THE AREA MONDAY AND COULD PROVIDE SOME PRECIPITATION TO EASTERN KENTUCKY. THEREAFTER WE FIND OURSELVES IN THE WARM SECTOR AND MORE SUMMER LIKE WEATHER UNTIL THE POTENTIAL ARRIVAL OF A LOW PRESSURE SYSTEM THAT WILL SLOWLY MEANDER ITS WAY OUT OF THE CENTRAL PLAINS. 0Z ECMWF WANTS TO BRING THIS SLOW MOVING DISTURBANCE INTO THE HEART OF THE OHIO VALLEY BY LATE THURSDAY INTO FRIDAY...JUST BEYOND THE FORECAST WINDOW. A MUCH MORE INCONSISTENT GFS...AND MORE SPECIFICALLY THE 12Z RUN WANTS TO TAKE THE DISTURBANCE TO THE GULF COAST...WHILE DEVELOPING A MUCH STRONGER SYSTEM OVER THE OHIO VALLEY FROM ENERGY DROPPING OUT OF CANADA DURING THAT SME TIME FRAME. PAST RUNS OF THE ECMWF HAVE SHOWN A TENDENCY TO TAKE THE DISTURBANCE TO THE GULF COAST AS WELL...BUT HAS NOT SHOWN ANY EVIDENCE OF SUCH A STRONG SYSTEM DROPPING OUT OF CANADA. FOR SENSIBLE WEATHER...ATMOSPHERE STABILIZES RAPIDLY EARLY FRIDAY MORNING. SO ANY SHOWERS THAT MIGHT LINGER ACROSS THE AREA THURSDAY NIGHT WILL COME TO AN END JUST AS QUICKLY EARLY FRIDAY MORNING. HIGH PRESSURE AND A PLEASANTLY COOL AIR MASS OVER THE AREA WILL PROVIDE GREAT WEATHER FOR THE WEEKEND. WEATHER WILL TURN MUGGY AND RELATIVELY HOT EARLY NEXT WEEK AFTER A WARM FRONT PUNCHES ITS WAY ACROSS OUR AREA TO THE NORTH. FOR NOW IT APPEARS THE THREAT OF SHOWERS AND THUNDERSTORMS WILL INCREASE DAILY THROUGH THE REMAINDER OF THE WEEK...BUT MUCH WILL DEPEND ON THE PATTERN THAT SETS UP AT THE END OF THE FORECAST WINDOW AND BEYOND. THE ECMWF AND GFS BOTH ADVERTISE UNSETTLED WEATHER OVER OUR AREA BY THE END OF THE WEEK BUT VIA DIFFERENT MEANS TO THAT END. AT THIS POINT AND AFTER CONSIDERING THE TIME OF YEAR THOUGHTS ARE THAT ANYTHING IS POSSIBLE BEYOND TUESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 810 PM EDT WED MAY 21 2014 CONDITIONS ARE CLINGING TO VFR THROUGH THE AREA...BUT THE CIGS DO REMAIN NEAR MVFR IN THIS HUMID PRE-STORM ENVIRONMENT. CONVECTION... STRONG TO SEVERE...IS ON TRACK TO PUSH SOUTH INTO THE FORECAST AREA OVER THE NEXT SEVERAL HOURS. HAVE FORECASTED THE WORST CONDITIONS FOR THE WESTERN PORTION OF THE AREA...LOZ AND SME. WHILE TO THE EAST...AT JKL AND SJS...HAVE KEPT IT A BIT TAMER. EXPECT THE THREAT OF THUNDERSTORMS AND LOWER CIGS TO LINGER THROUGH THE REMAINDER OF THE AREA INTO THE MORNING THURSDAY...AND EARLY AFTERNOON TO THE SOUTHWEST. HOWEVER... CONDITIONS WILL IMPROVE FROM NORTHEAST TO SOUTHWEST AS A COLD FRONT RETREATS TO THE SOUTHWEST WITH TIME. KEPT THE RISK OF THUNDER AND THE LOWER CIGS IN FOR SME THE LONGEST. WINDS WILL BE OCCASIONALLY BREEZY FROM THE WEST SOUTHWEST THROUGH THE EVENING...BUT WITH STORMS THE GUSTS COULD BE UP TO 40 KTS OR HIGHER IN THE WEST...THOUGH CLOSER TO 30 KTS IN THE EAST. LIGHTER WEST WINDS... OUTSIDE OF ANY STORMS...WILL FOLLOW FOR THE REST OF THE NIGHT AND INTO THE DAY THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GREIF LONG TERM...RAY AVIATION...GREIF
Hazardous weather outlook, May 21, 6:45 PM EDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 645 PM EDT WED MAY 21 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-230145- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 645 PM EDT WED MAY 21 2014 ...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 2 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THE NIGHT. SOME OF THE STORMS THIS EVENING AND EARLY OVERNIGHT WILL APPROACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. DEPENDING ON HOW THE STORMS DEVELOP THROUGH THE NIGHT...THERE IS A THREAT OF HEAVY TO EXCESSIVE RAINS...ESPECIALLY FOR PLACES THAT SEE REPEATED ROUNDS OF STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY. A FEW OF THE STORMS ON THURSDAY MAY ALSO REACH SEVERE LIMITS...PARTICULARLY ALONG AND SOUTH OF THE HAL ROGERS PARKWAY. DAMAGING WIND GUSTS AND HAIL WILL AGAIN BE THE PRIMARY THREATS FROM THESE STORMS. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FOR ALL OF EASTERN KENTUCKY MONDAY THROUGH TUESDAY...MAINLY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER OR FLOODING TO THE JACKSON WEATHER OFFICE TONIGHT THROUGH THURSDAY. GREIF/RAY
In the hours before
Special weather statement, May 21, 9:24 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 924 PM EDT WED MAY 21 2014 KYZ050>052-058>060-106-108-111-220215- MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ESTILL-MORGAN-WOLFE-LEE- 924 PM EDT WED MAY 21 2014 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 1015 PM EDT WEDNESDAY EVENING... MENIFEE... MONTGOMERY... EXTREME WEST CENTRAL MORGAN... POWELL... SOUTHWESTERN ROWAN... NORTHWESTERN WOLFE... NORTH CENTRAL LEE... SOUTHERN BATH AND EXTREME EAST CENTRAL ESTILL. AT 923 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM FLAT CREEK TO LEVEE TO VIRDEN...OR ALONG A LINE EXTENDING FROM MOUNT STERLING TO 8 MILES NORTH OF STANTON TO 7 MILES WEST OF STANTON...MOVING EAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALKERS CROSSING AROUND 930 PM EDT...BOURBON FURNACE AROUND 935 PM EDT... ROSSLYN AROUND 940 PM EDT...MARSHALL AROUND 945 PM EDT...SALT LICK AROUND 950 PM EDT... RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...GUSTY WINDS OF 35 TO 45 MPH...AND FREQUENT LIGHTNING IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT THURSDAY MORNING FOR EASTERN KENTUCKY. PELTON
Local storm report, May 21, 10:15 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1015 PM EDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND DMG MARETBURG 37.36N 84.39W
05/21/2014 ROCKCASTLE KY TRAINED SPOTTER
LARGE TREE LIMB ABOUT 6 INCHES IN DIAMETER IN ROADWAY.
&&
TBREWERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:00 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley, Powell, Rockcastle | 60 min |
| May 21, 9:41 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Jackson, Knox, Laurel, McCreary and 3 more | 34 min |
| May 21, 9:49 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Estill, Jackson, Knott, Lee, Magoffin and 6 more | 56 min |
| May 21, 9:52 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Jackson, Leslie, Letcher and 2 more | 38 min |
| May 21, 9:59 PM EDT | Flash Flood Watch | JKL | Bell, Clay, Estill, Jackson, Knox, Laurel and 7 more | 7 hr |
| May 21, 10:09 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 3 more | 66 min |
| May 21, 10:19 PM EDT | Areal Flood Advisory | JKL | Breathitt, Estill, Floyd, Jackson, Lee, Magoffin and 6 more | 4 hr |
| May 21, 10:22 PM EDT | Areal Flood Advisory | JKL | Bell, Breathitt, Clay, Estill, Jackson, Knott and 10 more | 4 hr |
| May 21, 10:33 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Floyd, Johnson, Magoffin, Martin, Morgan | 42 min |
| May 22, 7:05 AM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 40 min |
| May 22, 5:20 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 40 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.